Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 1996, 7:00 PM CDT for Scurry County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1996, 7:00 PM CDT (00:00 UTC)
- Expired
- May 13, 1996, 7:50 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:18 PM CDT | Hail 0.75 | Ira, TX | |
| May 13, 7:40 PM CDT | Hail 1.75 | Snyder, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4119 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 132359 SVRMAF TXC415-140050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 700 PM CDT MON MAY 13 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...SCURRY COUNTY AT 659 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 25 MILES NORTHEAST OF BIG SPRING OR 11 MILES SOUTHWEST OF IRA MOVING EAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IRA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. $$ PENDERGRAST/EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:55 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 13, 2:55 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 253 PM CDT MON MAY 13 1996 ANALYSIS OF LATEST WV LOOP (THANKS TO LBB TEAM) SHOWS SHORT WAVE VORT MAX MOVING THROUGH AZ. BELIEVE THIS FEATURE WILL INFLUENCE TRW ACTIVITY FOR SOME OF WESTERN ZONES THIS PM. EXTREME AFTERNOON TEMPERATURES HAVE ALREADY PRODUCED ISOLATED TRW ACTIVITY IN REEVES AND PECOS COUNTIES. ALTHOUGH TIMING OF MAX HEATING AND SHORT WAVE APPROACHING IS NOT THE BEST...BELIEVE A CHANCE FOR ISOLATED TRWS STILL EXISTS. SUGGEST INCLUDING TRW WORDING FOR THIS AFTERNOON AND EVENING FOR ZONES SOUTH AND WEST OF PECOS RIVER. NO GRIDDS DATA AVAILABLE FROM SRH...NOT SURE WHY? HOWEVER...BELIEVE INTERACTION BETWEEN APPROACHING SHORT WAVE AND SURFACE TROF WILL PRODUCE POPS. AS FOR TEMPERATURES...BELIEVE DEWPOINTS WILL REMAIN RELATIVELY UNCHANGED OVER MOST OF PERMIAN BASIN. THUS...GUIDANCE APPEARS RESONABLE WITH LOWS TONIGHT FOR MAF IN THE MID 60S RANGE. AS FOR WINDS...BELIEVE PREVIOUS PACKAGE LOOKS GOOD. THANKS TO LBB FOR COORDINATION. CNM 63 10 MAF 64 0 MRF 57 10 P07 69 0 HUBER
In the hours before
Special weather statement, May 13, 1:44 PM CDT, 5 hours 16 minutes before
TXZ075-079-081-132145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 141 PM CDT MON MAY 13 1996 ...RECORD MAY HEAT WILL AFFECT MUCH OF SOUTHWEST TEXAS TODAY... A STRONG UPPER LEVEL DOME OF HIGH PRESSURE HAS MOVED OVER THE AREA AND IS PRODUCING VERY HIGH TEMPERATURES. WEATHER OBSERVATIONS AT 1 PM CDT RECORDED TEMPERATURES AT FORT STOCKTON OF 102 DEGREES. ALSO...AT 12 PM MDT TEMPERATURE READING WERE 104 DEGREES AT PRESIDIO. AFTERNOON TEMPERATURES WILL EXCEED 105 DEGREES ACROSS SOUTHWEST TEXAS WHICH IS EXTREMELY WARM FOR THE MONTH OF MAY. PROLONGED EXPOSURE OR PHYSICAL ACTIVITY DURING SUCH TEMPERATURE EXTREMES CAN BE HAZARDOUS LEADING TO A RISK OF SUNSTROKE...HEAT CRAMPS...OR HEAT EXHAUSTION. ELDERLY...SICK AND YOUNG PERSONS ARE PARTICULARLY SUSCEPTIBLE TO THESE TEMPERATURE EXTREMES. DRINK PLENTY OF LIQUIDS...USE EXTREME CAUTION...AND LIMIT STRENUOUS ACTIVITIES. INDIVIDUALS AT RISK SHOULD STAY IN THE COOLEST AVAILABLE PLACE...NOT NECESSARILY INDOORS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 49 min |
| May 13, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 14, 1:50 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.